Store
Library
800-486-1237

Tinnitus Library

Choose a category below to select Tinnitus articles.

Ototoxicity: Medications that Cause Tinnitus

by Barry Keate

Ototoxic medications are those that are toxic to the cochlea or vestibular (balance) structures in the ear. These medications have the potential to cause hearing loss, tinnitus and/or dysequilibrium such as dizziness and vertigo.

Ototoxicity came to the forefront of clinical attention with the discovery of streptomycin in 1944. Streptomycin was successfully used in the treatment of tuberculosis; however, a large number of patients were found to develop irreversible cochlear and vestibular dysfunction. Ototoxicity was also shown with the later development of other aminoglycoside antibiotics. Today, many well known pharmaceutical agents have been shown to have toxic effects on the cochleovestibular system. The list includes aminoglycosides and other antibiotics, platinum-based chemotherapy medications, salicylates, quinine and loop diuretics.

The method of action of ototoxic medications differs somewhat among the various drugs. Aminoglycosides seem to potentiate glutamate receptors in the cochlea that promote degeneration of hair cells and cochlear neurons.1 This, in turn, generates a cascade of free radical damage which leads to the destruction of hair cells and neurons.2

The damage typically begins with the inner row of outer hair cells and progresses through the other rows, then to the inner hair cells. Patients frequently develop symptoms following the cessation of therapy. Ototoxicity-induced hearing loss tends to first manifest in the high frequencies and often causes tinnitus. It then progressively involves the lower frequencies and eventually affects speech recognition.3

Since free radical damage is central to lost hearing and vestibular disturbances, it makes sense that taking antioxidants before being exposed to ototoxic medications will reduce the potential damage. A related article on antioxidants and tinnitus can be seen in our Tinnitus Information Center.

Ototoxicity may be reversible or may be permanent, depending on the type of medication used, dosage and duration of treatment. There are many other medications that have been listed as potentially ototoxic.

In his excellent article, “What you should know about ototoxic medications,” published in Tinnitus Today, September 1996, Stephen Epstein, MD, lists the six categories of medications that can be ototoxic and the signs of ototoxicity:

1 – Salicylates – Aspirin and aspirin containing products
Toxic effects usually appear after consuming an average of 6-8 pills per day. Toxic effects are almost always reversible once medications are discontinued.

2 – Non-Steroidal Anti-Inflammatory Drugs (NSAIDS) – Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin. Toxic effects usually appear after consuming an average of 6-8 pills per day. Toxic effects are usually reversible once medications are discontinued.

3 – Antibiotics – Aminoglycosides, Erythromycin, Vancomycin
a. Aminoglycosides – Streptomycin, Kanamycin, Neomycin, Gantamycin, Tobramysin, Amikacin, Netilmicin. These medications are ototoxic when used intravenously in serious life-threatening situations. The blood levels of these medications are usually monitored to prevent ototoxicity. Topical preparations and eardrops containing Neomycin and Gentamycin have not been demonstrated to be ototoxic in humans.
b. Erythromycin – EES, Eryc, E-mycin, Ilosone, Pediazole and new derivatives of Erythromycin, Biaxin, Zithromax. Erythromycin is usually ototoxic when given intravenously in dosages of 2-4 grams per 24 hours, especially if there is underlying kidney insufficiency. The usual oral dosage of Erythromycin averaging one gram per 24 hours is not ototoxic. There are no significant reports of ototoxicity with the new Erythromycin derivatives since they are given orally and in lower dosages.
c. Vancomycin – Vincocin. This antibiotic is used in a similar manner as the aminoglycosides; when given intravenously in serious life-threatening infections, it is potentially ototoxic. It is usually used in conjunction with the aminoglycosides, which enhances the possibility of ototoxicity.

4 – Loop Diuretics – Lasix, Endecrin, Bumex
These medications are usually ototoxic when given intravenously for acute kidney failure or acute hypertension. Rare cases of ototoxicity have been reported when these medications are taken orally in high doses in people with chronic kidney disease.

5 – Chemotherapy Agents – Cisplatin, Nitrogen Mustard, Vincristine
These medications are ototoxic when given for treatment of cancer. Maintaining blood levels of the medications and performing serial audiograms can minimize their toxic effects. The ototoxic effects of these medications are enhanced in patients who are already taking other ototoxic medications such as the aminoglycoside antibiotics or loop diuretics.

6 – Quinine – Aralen, Atabrine (for treatment of malaria), Legatrin, Q-Vel Muscle Relaxant (for treatment of night cramps)
The ototoxic effects of quinine are very similar to aspirin and the toxic effects are usually reversible once medication is discontinued.

The signs of ototoxicity, in order of frequency, are:
1 – Development of tinnitus in one or both ears.
2 – Intensification of existing tinnitus or the appearance of a new sound.
3 – Fullness or pressure in the ears other than being caused by infection.
4 – Awareness of hearing loss in an unaffected ear or the progression of an existing loss.
5 – Development of vertigo or a spinning sensation usually aggravated by motion which may or may not be accompanied by nausea.”4

Dr. Epstein advises that if any of these symptoms develop while taking any medication, stop the medication immediately and call your doctor.

Just as each of us is ultimately responsible for our own health, those of us with tinnitus must be particularly careful of medications that may cause our condition to worsen. Please read all medication labels and information carefully and review possible side-effects with your doctor before using.

Antidepressants
It should also be noted that, while not strictly ototoxic, prescription antidepressants can cause or worsen tinnitus for some people. Both the older, tricyclic, and the newer, SSRI, antidepressants have this capability. Among the tricyclics, Clomipramine and Amitriptyline are among the most frequent offenders. The SSRI antidepressants include Prozac, Zoloft, Paxil, Celexa and Luvox. These are listed in the Physician’s Desk Reference as frequently causing tinnitus. One good choice for many people with both tinnitus and depression is the older medication Remeron, which has not been reported to cause tinnitus.

If you must take ototoxic medications, you should also be taking antioxidants and have your hearing monitored with periodic audiological evaluations.

List of Ototoxic Medications
Here is a complete and updated listing of all ototoxic medications, derived from the 2006 Physician’s Desk Reference.

FOOTNOTES
1-Pol Merkuriusz Lek (2001)9:713-5; Bienkowski, P; Scinsake, A; Kostowski, W; Koros, E; Kukwa, A; Ototoxic mechanism of aminoglycoside antibiotics-role of glutaminergic NMDA receptors.
2 -Baylor College of Medicine; August 20, 1992; Andrew T. Lyos, MD; Ototoxicity.
3 – Ear, Nose & Throat Journal; Sept. 2004; Peter S. Rowland; New developments in our understanding of ototoxicity.
4 – Tinnitus Today; Sept. 1996; Stephen Epstein, MD; What you should know about ototoxic medications